Fatal venous thromboembolism associated with antipsychotic therapy

Raymond E. Farah, Nicola M. Makhoul, Rola E. Farah, Moshe D. Shai

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

OBJECTIVE: To describe the occurrence of pulmonary embolism (PE) as a rare adverse effect of clozapine that is treatable, but sometimes fatal, and survey the literature on the subject in the hope of increasing awareness of the potential danger that may result from drug interactions. CASE SUMMARY: A 47-year-old woman treated with clozapine and paroxetine was admitted to the hospital with dyspnea and swelling of the leg. The patient was diagnosed as having PE and was treated with intravenous heparin. On hospital day 7, sudden acute respiratory failure developed and the patient died. Postmortem examination confirmed the existence of massive PE. DISCUSSION: The woman had no identifiable risk factors other than receiving a combination of clozapine and paroxetine, with a demonstrated elevated clozapine blood concentration. Use of the Naranjo probability scale revealed a probable likelihood that the adverse reaction was drug related. CONCLUSIONS: The association of antipsychotic drugs and venous thromboembolism has been previously described, but is still a rare finding. This case highlights the importance of monitoring and possibly discontinuing treatment when venous thrombosis is suspected. There should be careful monitoring, especially in patients with risk factors for thrombosis. Finally, antidepressant-antipsychotic drug combinations can increase the risk of rare adverse effects, such as venous thromboembolism, even in the absence of other risk factors.

Original languageEnglish
Pages (from-to)1435-1438
Number of pages4
JournalAnnals of Pharmacotherapy
Volume38
Issue number9
DOIs
StatePublished - Sep 2004
Externally publishedYes

Keywords

  • Clozapine
  • Paroxetine
  • Pulmonary embolism
  • Venous thromboembolism

Fingerprint

Dive into the research topics of 'Fatal venous thromboembolism associated with antipsychotic therapy'. Together they form a unique fingerprint.

Cite this